Alert archive / Tennessee / Tornado Warnings in 1998

Tornado Warning 43, NWS Nashville, TN

April 16, 1998Cheatham County, Tennessee

NWS Nashville, TN issued this tornado warning at Apr 16, 1998, 6:11 AM CDT for Cheatham County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 1998, 6:11 AM CDT (11:11 UTC)
Expired
Apr 16, 1998, 6:45 AM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Cheatham County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 4:30 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WFUS1 KBNA 161112 RRA
TORBNA

TNC021-161145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
611 AM CDT THU APR 16 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  CHEATHAM COUNTY IN MIDDLE TENNESSEE

* UNTIL 645 AM CDT

* AT 610 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 5 MILES SOUTHWEST OF ASHLAND CITY..
  .. MOVING EAST AT 45 MPH..

* THE TORNADO IS EXPECTED TO BE NEAR...
  5 MILES SOUTH OF ASHLAND CITY BY 620 AM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

09

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Apr 16, 1:30 AM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Apr 16, 1:30 AM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
130 AM CDT THU APR 16 1998

BEGINNING TO SEE EVIDENCE OF CAP BREAKG OVR MID TN AS SCT SHWRS/TSTMS
HAVE CURRENTLY ERUPTED ARD DOVER/CLARKSVILLE VCNTY.  AS NIGHT WEARS
ON...XPCT CNVCTV BNDRY TO SLIDE INTO NRN MID TN THEN GRDLLY DIMINISH AS
S/W CURRENTLY CROSSG MID MS VLY SHEARS OUT OVR GRTLKS.

VERY UNSTBL AND MOIST AMS PROGGED TO LINGER OVR MID-SOUTH TDY AND TNGT.
OUTFLOW BNDRY AND APPROACHG CDFNT WL HELP TO ACT AS FOCUSG MECHANISM
FOR CNVCTN. DUE TO STRENGTH OF MID LVL JET AND WET BULB ZERO BTWN 7-9K
FEET...TSTMS WL BE CAPABLE TO PRODUCE DAMAGING WNDS/LARGE HAIL. WOULD
RECOMMEND MENTIONING OF SVR IN FCST TEXT FOR TDY AND EARLY TNGT.

DUE TO OVERALL SLUGGISH MOVMNT OF SFC FNT...XPCT TO SEE PROLONG PERIODS
OF TSTMS WITH HVY RAIN. MOST OF NRN MID TN WL LIKELY BE SOAKED FM
CNVCTV LINE EXPCTD TO MOV INTO RGN BY 8-10Z THUS RUN-OFF PROBLEMS MAY
EXIST LATR TDY/TNGT. AM WILLIING TO LET DAY CREW ISSUE FFA AS AREA MAY
BE MORE DEFINITE BUT LOCALLY HEAVY RAIN NEEDS TO BE MENTIONED IN FCST
TEXT.
<
TEMPS DROP SHARPLY BEHIND BNDRY WHICH SHOULD LIE JUST SE OF BNA BY 12Z.
THUS SHOULD SEE WIDE TEMP VARIANCE 12Z/FRI WITH COLDER TEMPS OVR NW MID
TN. ATTM PREFER TEMPS SLGTLY WRMR THAN FAN GUID. WHILE SFC FNT SLOWLY
MOVS SEWD FRI...MID/UPR LVL TROF WL STILL BE TO OUR W...THUS XPCT OVC
SKIES AND PATCHES OF SHWRS/RA. WOULD GO A CAT COOLER THAN MOS FOR HIGH
FRI DUE TO LOW LVL CAA AND OVC SKIES.
09

BNA 75/57/62 785                         COOKEVILLE 74/60/62 687
                LAWRENCEBURG 78/60/63 785

In the hours before

Local storm report, Apr 16, 5:49 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
549 AM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 AM    DOVER                     TN   WIND DAMAGE
04/16/98   STEWART                        PUBLIC REPORTED A TREE
                                          DOWN ON HIGHWAY 49 BETWEEN
                                          DOVER AND CARLISLE

STEIGERWALDT
Local storm report, Apr 16, 5:49 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
549 AM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 AM    DOVER                     TN   WIND DAMAGE
04/16/98   STEWART                        PUBLIC REPORTED A TREE
                                          DOWN ON HIGHWAY 49 BETWEEN
                                          DOVER AND CARLISLE

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 4:23 AM CDTSevere Thunderstorm WarningOHXStewart32 min
Apr 16, 4:31 AM CDTSevere Thunderstorm WarningOHXHouston34 min
Apr 16, 4:56 AM CDTSevere Thunderstorm WarningOHXDickson, Montgomery34 min
Apr 16, 5:12 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson48 min
Apr 16, 5:35 AM CDTSevere Thunderstorm WarningOHXBenton35 min
Apr 16, 5:41 AM CDTTornado WarningOHXRobertson34 min
Apr 16, 5:45 AM CDTTornado WarningOHXBenton35 min
Apr 16, 5:54 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson36 min
Apr 16, 6:00 AM CDTTornado WarningOHXSumner35 min
Apr 16, 6:05 AM CDTSevere Thunderstorm WarningOHXWilson50 min
Apr 16, 6:07 AM CDTSevere Thunderstorm WarningOHXDavidson33 min
Apr 16, 6:15 AM CDTFlash Flood WarningOHXDavidson2 hr
Apr 16, 6:19 AM CDTTornado WarningOHXDavidson36 min
Apr 16, 6:22 AM CDTTornado WarningOHXRutherford, Wilson48 min
Apr 16, 6:34 AM CDTTornado WarningOHXSumner, Trousdale46 min
Apr 16, 6:54 AM CDTSevere Thunderstorm WarningOHXSmith, Wilson51 min
Apr 16, 6:58 AM CDTSevere Thunderstorm WarningOHXDavidson47 min
Apr 16, 7:27 AM CDTTornado WarningOHXDavidson, Williamson48 min
Apr 16, 7:39 AM CDTTornado WarningOHXDeKalb, Smith, Wilson31 min
Apr 16, 7:51 AM CDTFlash Flood WarningOHXRutherford, Williamson2 hr
Apr 16, 7:51 AM CDTFlash Flood WarningOHXSmith, Wilson2 hr
Apr 16, 8:04 AM CDTFlash Flood WarningOHXDavidson86 min
Apr 16, 8:11 AM CDTSevere Thunderstorm WarningOHXDeKalb34 min
Apr 16, 8:12 AM CDTTornado WarningOHXDavidson, Rutherford, Williamson33 min
Apr 16, 8:17 AM CDTSevere Thunderstorm WarningOHXPutnam33 min
Apr 16, 8:29 AM CDTSevere Thunderstorm WarningOHXWhite46 min
Apr 16, 8:35 AM CDTSevere Thunderstorm WarningOHXWilson50 min
Apr 16, 8:50 AM CDTFlash Flood WarningOHXPutnam, White3 hr
Apr 16, 8:53 AM CDTSevere Thunderstorm WarningOHXSmith47 min
Apr 16, 8:58 AM CDTSevere Thunderstorm WarningOHXPutnam32 min
Apr 16, 9:02 AM CDTSevere Thunderstorm WarningOHXStewart48 min
Apr 16, 9:33 AM CDTSevere Thunderstorm WarningOHXMontgomery47 min
Apr 16, 9:53 AM CDTTornado WarningOHXBedford32 min
Apr 16, 10:08 AM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Rutherford47 min
Apr 16, 10:18 AM CDTTornado WarningOHXMontgomery32 min
Apr 16, 10:22 AM CDTTornado WarningOHXRobertson48 min
Apr 16, 10:33 AM CDTSevere Thunderstorm WarningOHXBenton, Decatur47 min
Apr 16, 10:33 AM CDTSevere Thunderstorm WarningOHXHumphreys47 min
Apr 16, 10:42 AM CDTSevere Thunderstorm WarningOHXVan Buren, Warren33 min
Apr 16, 11:05 AM CDTTornado WarningOHXSumner40 min
Apr 16, 11:16 AM CDTSevere Thunderstorm WarningOHXDickson, Hickman59 min
Apr 16, 11:31 AM CDTTornado WarningOHXHickman49 min
Apr 16, 11:38 AM CDTTornado WarningOHXSumner17 min
Apr 16, 11:42 AM CDTTornado WarningOHXMacon48 min
Apr 16, 11:45 AM CDTSevere Thunderstorm WarningOHXCheatham, Williamson75 min
Apr 16, 11:51 AM CDTTornado WarningOHXWilliamson49 min
Apr 16, 12:12 PM CDTSevere Thunderstorm WarningOHXDavidson63 min
Apr 16, 12:30 PM CDTTornado WarningOHXDavidson, Rutherford, Williamson50 min
Apr 16, 12:39 PM CDTFlash Flood WarningOHXDavidson, Williamson2 hr
Apr 16, 1:01 PM CDTTornado WarningOHXWilson44 min
Apr 16, 1:09 PM CDTTornado WarningOHXCannon31 min
Apr 16, 1:21 PM CDTTornado WarningOHXRutherford19 min
Apr 16, 1:29 PM CDTSevere Thunderstorm WarningOHXDeKalb61 min
Apr 16, 1:41 PM CDTSevere Thunderstorm WarningOHXBenton, Decatur44 min
Apr 16, 1:43 PM CDTTornado WarningOHXDeKalb32 min
Apr 16, 1:47 PM CDTSevere Thunderstorm WarningOHXHumphreys63 min
Apr 16, 2:09 PM CDTSevere Thunderstorm WarningOHXDickson61 min
Apr 16, 2:14 PM CDTTornado WarningOHXDecatur46 min
Apr 16, 2:19 PM CDTTornado WarningOHXPerry51 min
Apr 16, 2:20 PM CDTTornado WarningOHXHumphreys35 min
Apr 16, 2:35 PM CDTTornado WarningOHXDickson50 min
Apr 16, 2:49 PM CDTTornado WarningOHXHickman46 min
Apr 16, 2:57 PM CDTTornado WarningOHXCheatham48 min
Apr 16, 3:09 PM CDTTornado WarningOHXDavidson61 min
Apr 16, 3:17 PM CDTSevere Thunderstorm WarningOHXHumphreys48 min
Apr 16, 3:20 PM CDTSevere Thunderstorm WarningOHXDecatur, Perry50 min
Apr 16, 3:24 PM CDTTornado WarningOHXPerry51 min
Apr 16, 3:29 PM CDTSevere Thunderstorm WarningOHXBenton46 min
Apr 16, 3:32 PM CDTTornado WarningOHXSumner, Wilson63 min
Apr 16, 3:36 PM CDTSevere Thunderstorm WarningOHXMontgomery64 min
Apr 16, 3:39 PM CDTSevere Thunderstorm WarningOHXWilliamson46 min
Apr 16, 3:39 PM CDTSevere Thunderstorm WarningOHXWayne46 min
Apr 16, 3:40 PM CDTTornado WarningOHXHickman65 min
Apr 16, 3:45 PM CDTTornado WarningOHXDickson50 min
Apr 16, 3:48 PM CDTTornado WarningOHXWilliamson47 min
Apr 16, 3:53 PM CDTTornado WarningOHXTrousdale62 min
Apr 16, 4:04 PM CDTTornado WarningOHXDavidson46 min
Apr 16, 4:08 PM CDTTornado WarningOHXCheatham32 min
Apr 16, 4:10 PM CDTTornado WarningOHXDecatur50 min
Apr 16, 4:20 PM CDTTornado WarningOHXSmith65 min

Nearby

Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.